Thunderstorm Wind, Chowan
- When
- June 29, 11:15 PM EST
- Where
- Chowan County, Edenton Arpt
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.030, -76.570
Wind gust of 50 knots (58 mph) was measured at EDE.
Scattered severe thunderstorms along a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms along a cold front produced damaging winds across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 29, 8:48 PM EST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 948 PM EDT WED JUN 29 2016 .SYNOPSIS... Cold front stalls over southern Virginia into North Carolina through Friday as high pressure remains over the western Atlantic. The next cold front approaches the region Friday, stalling across the Carolinas into early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Forecast updated to cut back on chances for rain overnight. Still think there may be some isoltd showers overnight over southern areas...but for the most part capped pops at 20% except areas against the Albemarle Sound (30%). Previous Discussion... Latest surface analysis places a cold front over northeast North Carolina with high pressure centered over the Midwest. Visible satellite indicates a broad cu field across the local area, but KAKQ radar remains return free. Isolated showers/thunderstorms have developed near Danville, but are generally dissipating as they move eastward. Have maintained isolated to widely scattered showers and thunderstorms along the front/sea breeze boundaries due to available forcing and marginal instability, but confidence is decreasing as deeper moisture pushes offshore. Shortwave visible on latest GOES water vapor imagery over southern Ohio will drop into the local are this evening. Expect an increase in mid level moisture and clouds from the southwest this evening as upstream showers lift into the southwest Piedmont. Isentropic lift in the 305-310K theta surfaces will spread into southern Virginia ahead of the wave. However, soundings indicate a dry atmosphere above 700mb. Will keep mention of low end chance POPs as the activity is expected to dissipate and be light in nature as it lifts into southern Virginia. Rainfall amounts will generally be only a few hundredths of an inch at best. Sky averages partly cloudy northeast to mostly cloudy southwest. Lows in the mid to upper 60's. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... The next northern stream trough digs over the upper Midwest Thursday and over the Great Lakes Thursday night. Upper and surface high pressure remains over the western Atlantic. The amplifying flow will lift the weak/diffuse frontal boundary over North Carolina northward into southern Virginia late Thursday. The result will be good moisture return with precipitable waters increasing to over 1.5 inches. A surface trough over the central Appalachians into the Piedmont will provide added low level convergence as perturbations lift along the frontal boundary. Added boundary layer moisture and daytime highs in the mid 80's will result in MLCAPE values of 1,000 to 1,500 J/kg. The best instability will be over the Piedmont, so have kept trend of scattered diurnally driven showers and thunderstorms from the Piedmont into central Virginia. Lack of deep layer flow will result in marginal shear, but gusty winds and locally heavy rainfall will be possible. Sea breeze boundaries also possible, so will carry chance POPs to the southeast forecast area. Convection wanes Thursday night behind the departing wave and decreasing instability. Lows in the mid to upper 60's to around 70. Aforementioned Great Lakes trough tracks over the Saint Lawrence River Valley Friday. An associated cold front reaches the central Appalachians late Friday. Ahead of the front, pressure falls will induce a lee/thermal trough over the Piedmont, providing better low level convergence in an increasingly unstable and warm air mass. Better coverage of showers and thunderstorms (albeit still scattered) expected Friday compared to Thursday. Stayed just below likely POPs north and east of Richmond. Highs warm into the upper 80's to near 90. Dewpoints warming to around 70 will make it feel more like the mid 90's. Convection lingers Friday evening near the coast, with dry conditions expected region wide after midnight. Mild, with lows in the upper 60's to low 70's. Upper trough deepens over southeast Canada into Saturday morning as the front drops into the area. The front encounters westerly flow and stalls over the region. Latest trends push the front and associated moisture farther southward into North Carolina. Have followed suite and trended drier north. Kept mention of likely POPs in North Carolina. Near seasonal temperatures with highs in the mid to upper 80's. Sky averages mostly sunny north to mostly cloudy south. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Zonal flow aloft is expected to prevail over the Mid-Atlantic Saturday night into Sunday, with a quasi-stationary front situated in vicinity of the VA/NC border. This boundary shifts nwd Sunday night into Independence Day as a trough drops into the Great Lakes and a ridge builds over the East Coast. The general consensus is for the trough to push through the region Tuesday, with an upper ridge building over the Ohio Valley by Wednesday. Of note, the 29/12z GFS is more amplified during the Tuesday-Wednesday period than GEFS mean and 29/12z ECMWF. PoPs will generally be diurnally driven during the holiday weekend, ranging form 30-50% in vicinity of the boundary (s- central/se VA and ne NC) Saturday evening and Sunday afternoon/evening, before spreading across the entire area at 30-40% Monday afternoon/evening. PoPs drop to 20-30% Tuesday as forecast confidence diminishes with respect to details, and then less than 15% by Wednesday as drier air builds in from the n. Forecast high temperatures are generally in the low/mid 80s through the holiday weekend, and then trend into the mid 80s to near 90 Tuesday/Wednesday. Lows will average in the mid 60s to low 70s. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... Very nice VFR conditions across the region at 00Z with mostly high clouds and light NE-E winds. Only a slight chance of showers/tstms expected across southern portions of NE NC early this evening. The chance of any fog appears low but more likely at ECG than any of the other TAF sites. But opted not to show any fog tonight. Outlook: Generally, VFR conds will prevail through much of the period. However, look for potential brief windows of diminished visibility and ceiling at all terminals in numerous showers/tstms each day in the period, mainly during the aftn/evening hours. && .MARINE... Sub-SCA conditions are expected to prevail the remainder of this week through the holiday weekend. The wind will generally be NE aob 10kt through tonight (although locally variable due to sea- breeze interactions later this afternoon and evening) before becoming SE 10-15kt Thursday afternoon/evening. The wind then gradually becomes SSW later Thursday night into Friday averaging around 10kt. A weak front drops through the area Friday night and stalls near the VA/NC border Saturday and Sunday, and then lifts to the N Monday. Seas average 2-3ft with 1-2ft waves in the Bay. && .CLIMATE... RIC now up to 7.81" for the month of June through 2am this morning (including the showers that brought additional rain early this morning). This makes 2016 the 7th wettest June on record (2004 is wettest June with 9.93"). Also, the May-June total at RIC now stands at 17.60" and is the 2nd wettest (1972 is wettest with 17.69"). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...SAM NEAR TERM...MAS/SAM SHORT TERM...SAM LONG TERM...AJZ AVIATION...MAM/JEF MARINE...AJZ CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 354 PM EDT WED JUN 29 2016 MDZ021>025-NCZ102-VAZ048-061-062-064-068-069-075>078-082>086-090-099- 509>522-302000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- EASTERN CURRITUCK-FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-AMELIA- POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY- NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-ACCOMACK- WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER- WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX- 354 PM EDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-VAZ060-065>067-079>081-087>089-092-093-095>098- 100-523>525-302000- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-MECKLENBURG-LUNENBURG- NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY- SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-YORK-NEWPORT NEWS-HAMPTON/POQUOSON- 354 PM EDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EASTERN VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK AS A FRONTAL BOUNDARY STALLS OVER THE REGION. LOCALLY HEAVY RAINFALL AND MINOR FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MINNICK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1026 PM EDT WED JUN 29 2016
NCZ030-300330-
BERTIE-
1026 PM EDT WED JUN 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERTIE COUNTY...
AT 1025 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILLIAMSTON...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINDSOR AND WOODARD.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LAT...LON 3584 7690 3586 7690 3590 7692 3590 7694
3586 7701 3586 7704 3587 7704 3590 7702
3594 7704 3593 7709 3593 7713 3609 7683
3591 7672 3587 7675 3586 7678 3589 7683
3588 7684 3585 7683 3581 7687 3581 7689
TIME...MOT...LOC 0225Z 243DEG 16KT 3577 7711
SCALORASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1200 AM EDT THU JUN 30 2016
NCZ012-013-030-300430-
HERTFORD-NORTHAMPTON-BERTIE-
1200 AM EDT THU JUN 30 2016
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN BERTIE...
SOUTHEASTERN NORTHAMPTON AND SOUTHERN HERTFORD COUNTIES...
AT 1159 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED OVER
ROXOBEL...OR NEAR RICH SQUARE...MOVING EAST AT 30 MPH.
WIND GUSTS OF AROUND 30 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR...
AULANDER AROUND 1210 AM EDT.
AHOSKIE AND POWELLSVILLE AROUND 1220 AM EDT.
COLERAIN AND HARRELLSVILLE AROUND 1230 AM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MOUNT GOULD...
CONNARITSA...WAKELON...EARLEYS...WHITES CROSSROADS...BRANTLEYS GROVE...
SAINT JOHN...PROCTORS CORNER...TRAP AND ROSEMEAD.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3610 7724 3611 7723 3611 7725 3612 7724
3612 7725 3616 7726 3617 7731 3619 7733
3619 7735 3621 7739 3624 7738 3627 7741
3628 7741 3636 7680 3618 7675 3615 7676
3608 7673
TIME...MOT...LOC 0359Z 264DEG 42KT 3621 7724
44The Norfolk radar (KAKQ), 113 km away, was scanning. The volume nearest the first event began at 04:13 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gust of 50 knots (58 mph) was measured at EDE.
Wind gust of 54 knots (62 mph) was measured at ECG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646487, 646488.